Gentamicin Toxicity Leads to Renal Failure and Permanent Loss of Equilibrioception

Dr. Faiza Jibril

Written by
— Updated on October 12, 2017

surgeryThis case involves a fifteen-year-old male with past medical history of spinal surgery. He underwent further surgery to remove an infected spinal implant. The procedure was performed without complications and the patient was prescribed the antibiotic Gentamicin by the treating orthopedic surgeon post-operatively. The patient was not closely monitored by the treating surgeon following the operation. The patient began experiencing nausea and vomiting and complained of ringing in his ears. Blood tests conducted by the patient’s infusion service revealed declining renal function shortly after the prophylactic antibiotic treatment was administered. The infusion service recognized that the patient’s signs and symptoms could be related to his medication and wrote an urgent memo to the treating surgeon, who failed to reply. The following day, the patient’s infusion service followed up to advise that they would require authorization to continue the patient on the prescribed regimen – at which point he’d been vomiting for 9 consecutive days and was in poor condition. The doctor again failed to reply. Finally, the patient’s family followed up with the surgeon – who failed to reply – however, his nurse practitioner advised the patient’s family that he should be brought to the ER promptly. A toxicologist indicated that the patient’s Gentamicin level was greater than 12, and this was 17 hours after he’d last taken the drug. Despite conversion of the frequency and the dosage of the drug, and notwithstanding increasing BUN and creatinine value, there were no peak/trough levels obtained nor any consideration of Gentamicin toxicity given by the surgeon’s office – until the patient was already in kidney failure and had lost all vestibular nerve function. The patient’s vestibular injury is complete and permanent – he will require a lifetime of special care and treatment.

Question(s) For Expert Witness

  • 1. How do you monitor a patient's key lab values post-operatively to ensure that there are no issues with the Gentamicin prescribed?

Expert Witness Response

Gentamicin is an aminoglycoside antibiotic used to treat a wide variety of bacterial infections, in particular, those caused by Gram-negative organisms. It works by irreversibly binding the 30S subunit of the bacterial ribosome thus disrupting protein synthesis in the organism. Gentamicin is a vestibulotoxin. High doses and/or chronic use can lead to damage of the vestibular system. Gentamicin is a nephrotoxin which can cause inhibition of protein synthesis in renal cells. This can cause damage/death of cells in the kidneys, resulting in acute renal failure. The potential for these serious side effects calls for optimal dosing and titration and vigilant monitoring of patients on this drug. I have prescribed Gentamicin numerous times over the years. In my experience, it is standard care to monitor peak and trough serum levels of Ggentamicin routinely on all patients who are on Gentamicin for more than 48 hours or if there is a known or anticipated risk for renal insufficiency. There are various formulae that can be used to calculate Gentamicin dosage. All lab values are monitored according to the specific guidelines for the specific drug. This is standard protocol. Responsibility for notifying the prescribing physician or nurse practitioner of possible drug overload or adverse events must be documented by the nurse, or in this case the company that was managing the adolescent’s care.

Contact this expert witness

Find a Kidney Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY